Alert archive / North Dakota / High Wind Warnings in 2019
High Wind Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind warning at Jun 27, 2019, 2:01 AM MDT for Grant County, North Dakota. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2019, 2:01 AM MDT (08:01 UTC)
- Expired
- Jun 27, 2019, 3:49 AM MDT
- In force
- 108 min
- Issued by
- NWS Bismarck, ND
County Grant County, ND
The radar
The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748 WWUS73 KBIS 270801 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 301 AM CDT Thu Jun 27 2019 NDZ042-045-271100- /O.NEW.KBIS.HW.W.0002.190627T0801Z-190627T1100Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 301 AM CDT Thu Jun 27 2019 /201 AM MDT Thu Jun 27 2019/ ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CDT /5 AM MDT/ EARLY THIS MORNING... The National Weather Service in Bismarck has issued a High Wind Warning, which is in effect until 6 AM CDT /5 AM MDT/ early this morning. * TIMING...Through 6 AM CDT or 5 AM MDT. * WINDS...Wind gusts as high as 65 mph. * IMPACTS...Damage to trees, power lines, and property are possible with winds of this magnitude. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ EDWARDS
1 follow-up statement
329 WWUS73 KBIS 270949 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 449 AM CDT Thu Jun 27 2019 NDZ042-045-271100- /O.CAN.KBIS.HW.W.0002.000000T0000Z-190627T1100Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 449 AM CDT Thu Jun 27 2019 /349 AM MDT Thu Jun 27 2019/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Bismarck has cancelled the High Wind Warning. Strong winds behind a line of thunderstorms have dissipated. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Jun 26, 11:44 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 26, 11:44 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1244 AM CDT Thu Jun 27 2019 .UPDATE... Issued at 1232 AM CDT Thu Jun 27 2019 SPC has issued a severe thunderstorm watch for our far southern counties. Strong convection continues to track east across northern and central SD early this morning. Still uncertain as to how far north the strong convection makes it. Corfidi forward propagation vectors are basically due east to just north of east. Thus there appear to be some potential for some strong to severe convection to cross the border during the overnight hours. As the convection gets farther east, there appear to be some rather strong capping to overcome, but the area remains quite unstable aloft with some easterly low level flow to potentially maintain convection. Updated text products have been sent. UPDATE Issued at 1013 PM CDT Wed Jun 26 2019 Considerable uncertainty remains in severe-storm risk overnight owing to midlevel capping based near 800 mb as sampled by the 00 UTC Bismarck and Aberdeen RAOBs. However, strong instability will also develop northward into southern ND with continued low-level moistening, with recent guidance suggesting MUCAPE on the order of 3000 J/kg immediately along the ND/SD border region after 06 UTC. Some weakness in midlevel capping is also suggested by some model guidance, supporting some potential for maintenance of a severe MCS along the ND/SD border overnight thanks to favorable low- and deep-layer wind fields. As of 03 UTC, a cold-pool-driven, linear complex of storms has begun organizing in southeastern MT and northeastern WY, and meso- beta element (Corfidi) downshear propagation vectors would suggest this system will eventually move slightly more northeast and thus could impact far southern ND. However, both its maintenance and intensity will depend on the magnitude of midlevel capping that exists on the ND side of the border, which again is somewhat of an unknown based on observed data and disparate model solutions. Thus, for the time being we have made only small overall changes to the overnight forecast, though we did expand the explicit mention of severe-storm risk all the way east through Emmons, McIntosh, and Dickey Counties in respect to the environment sampled by the 00 UTC Aberdeen RAOB. UPDATE Issued at 702 PM CDT Wed Jun 26 2019 Little change was made to the gridded forecast with this update. Extrapolation of strong to severe convection in south central MT as of 2345 UTC suggests it could approach southwestern ND in the 05 to 07 UTC time frame, as CAMs have been simulating. Forecast soundings in southwest and south central ND from 06 to 12 UTC suggest moderate capping will exist around 850 mb for boundary- layer-based parcels. That casts doubt on the potential for gust- front-induced lifting associated with a linear convective complex to maintain its intensity in ND. Even so, we continued mention of severe storms in our forecast and messaging for now given an environment characterized by effective shear of 30-40 kt, along with moderate instability for parcels that originate above the capping layer. The latter convection would likely tend to be less organized with more of a marginal hail threat rather than the wind threat which would accompany a persistent linear storm complex if capping can be overcome or is weaker than modeled. Otherwise, the storms currently in central MT may also reach northwestern ND overnight, but we currently expect them to be sub-severe given weak MUCAPE in that area. && .SHORT TERM...(This evening through Thursday) Issued at 350 PM CDT Wed Jun 26 2019 The short term forecast is highlighted by a chance for severe weather in southwest North Dakota overnight tonight. North Dakota is still underneath an upper level ridge with height rises producing a pleasant day across the area. Temperatures have warmed to the upper 70s to low 80s with mostly sunny skies and calm winds. A closed low is forecast to develop aloft over Montana and Wyoming, with a surface low deepening around the same location. This evening, high-resolution model guidance shows convection forming along the Montana/Wyoming border before eventually propagating eastward into the western Dakotas late this evening and overnight. This convection is expected to be strong, and possibly severe, although there is still uncertainty due to storm mode and longevity once convection crosses into the Dakotas. A frontal boundary is forecast to set up in northern South Dakota, and with westerly deep layer shear parallel to this boundary, storms are more likely to have a linear mode once they into the forecast area. There is a tight gradient of MUCAPE values similarly located to the boundary, with 1000-1500 J/kg in far southern North Dakota and 2000-2500 J/kg just across the border in South Dakota. This, coupled with 40 knots of 0-6 km bulk shear, sets up a decent environment for severe convection. The linear storm mode hints at an MCS producing a severe wind threat as it moves along the boundary, but this could again be hindered by storm interaction in the evening. The severe threat is generally limited to the far southern counties in western and central North Dakota due to the sharp decrease in instability to the north. Convection will progress eastward overnight and chances for precipitation will lessen through the morning, before clearing out for most of the day on Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 350 PM CDT Wed Jun 26 2019 The extended forecast is highlighted by warm and humid weather, along with multiple chances for showers and thunderstorms. Severe weather is most likely Thursday night through Saturday. Upper level ridging stays in place for Thursday and Friday, with southerly flow continuing to advect moist air into western and central North Dakota. A similar situation is expected Thursday night, with a low-level jet forecast to develop and help propagate convection from Montana into northwestern North Dakota. Model guidance is still pretty inconsistent between runs and between each other with timing and speed of convection. Higher CAPE values are more northerly compared to tonight, with deep layer shear again around 35-40 knots. Severe threat will be dependent on storm mode and development, as discrete cells in Montana could turn into a more MCS/bowing system once it passes over into North Dakota, again leading to a primarily wind threat. Similarly, the storm threat will end Friday morning before clearing out for the majority of the day. Again looking at convection forming in Montana Friday afternoon, moving into western North Dakota late Friday evening into the overnight hours. As moisture continues to increase, so does instability, with widespread 2000-3000 J/kg of CAPE available and coupled with 40 knots of deep layer shear. However, threats will be dependent on storm mode, and there is still uncertainty at this time. Saturday, the threat of severe thunderstorms is due to a frontal passage, with convection possible in the afternoon and evening due to plenty of moisture present and a favorable shear/instability profile. An additional threat on Saturday is heat index values in excess of 100 degrees in southeast North Dakota, due to surface temperatures in the low 90s and high dew points. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1232 AM CDT Thu Jun 27 2019 Mainly VFR conditions expected through the forecast period. Kept a VCTS along southern TAF sites. For now we did not mention thunder as there remains some uncertainty in how far north convection will make it, but will continue to monitor. Possibility of a MVFR ceiling/vsby in a thunderstorm for southern TAF sites. Otherwise, after convection exits this morning, expect VFR conditions through the remainder of the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...MJ LONG TERM...MJ AVIATION...TWH
Hazardous weather outlook, Jun 26, 11:09 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1209 AM CDT Thu Jun 27 2019 NDZ001>005-009>013-017>023-025-031>037-040-043-280515- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Bowman- 1209 AM CDT Thu Jun 27 2019 /1109 PM MDT Wed Jun 26 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Multiple rounds of thunderstorms are forecast Thursday through the weekend. The greatest risk of severe weather will be Thursday night, Friday night, and Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. NDZ041-042-044>048-050-051-280515- Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1209 AM CDT Thu Jun 27 2019 /1109 PM MDT Wed Jun 26 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms may move eastward across far southwest and south central North Dakota tonight. Isolated severe thunderstorms are possible with a risk of large hail to quarter size and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Multiple rounds of thunderstorms are forecast Thursday through the weekend. The greatest risk of severe weather will be Thursday night, Friday night, and Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight. TJK
In the hours before
Special weather statement, Jun 26, 11:38 PM MDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Bismarck ND 1138 PM MDT Wed Jun 26 2019 NDZ040-041-043-044-270630- Hettinger ND-Adams ND-Slope ND-Bowman ND- 1138 PM MDT Wed Jun 26 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOWMAN... SOUTHWESTERN HETTINGER...SOUTHEASTERN SLOPE AND WESTERN ADAMS COUNTIES UNTIL 1230 AM MDT... At 1138 PM MDT, strong thunderstorms were located along a line extending from 6 miles northeast of Table Mountain to 6 miles south of Hettinger. Movement was north at 20 mph. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Bowman, Hettinger, Scranton, Reeder, Griffin, Bucyrus, Gascoyne, Bowman Haley Dam and Buffalo Springs. A Severe Thunderstorm Watch remains in effect until 600 AM MDT for southwestern North Dakota. LAT...LON 4595 10360 4629 10363 4630 10248 4595 10252 TIME...MOT...LOC 0538Z 198DEG 18KT 4599 10360 4591 10258 EDWARDS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:38 PM MDT | Special Weather Statement | BIS | Adams, Bowman | 52 min |
| Jun 27, 1:02 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 43 min |
Nearby
High Wind Warnings in North Dakota, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.